Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Feb 24, 2016, 1:20 PM EST for Greene County, Lenoir County, Pitt County, North Carolina. It was in force for 40 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 24, 2016, 1:20 PM EST (18:20 UTC)
- Expired
- Feb 24, 2016, 2:00 PM EST
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Greene County, NC, Lenoir County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 1:25 PM EST | TSTM WND DMG | La Grange, NC | BROADCAST MEDIA RELAYED REPORT OF STRUCTURAL DAMAGE TO SMALL BUILDINGS AND A BILLBOARD DESTROYED ALONG HWY 70 NEAR LA GRANGE. |
| Feb 24, 1:30 PM EST | TSTM WND DMG | Jason, NC | BROADCAST MEDIA RELAYED REPORT OF LARGE TREE BRANCHES DOWN IN JASON ALONG HWY 903. |
| Feb 24, 1:35 PM EST | TSTM WND DMG | Castoria, NC | EMERGENCY MANAGER REPORTED TREES DOWN IN CASTORIA. TIME BASED ON RADAR. |
| Feb 24, 1:47 PM EST | TSTM WND DMG | Winterville, NC | PUBLIC REPORTED A PORCH BLOWN OFF A MOBILE HOME ON REEDY BRANCH ROAD IN WINTERVILLE. TIME BASED ON RADAR. |
| Feb 24, 1:53 PM EST | HAIL 1.25 | Greenville, NC | PUBLIC REPORTED HALF DOLLAR SIZED HAIL IN GREENVILLE. TIME BASED ON RADAR. |
| Feb 24, 1:55 PM EST | TSTM WND DMG | 1 W Ayden, NC | POWER LINES DOWN |
| Feb 24, 1:55 PM EST | TSTM WND DMG | Ayden, NC | POWER LINES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 11:16 AM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 333 m²/s²
- 0-3 km storm-relative helicity
- 386 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
415
WUUS52 KMHX 241820
SVRMHX
NCC079-107-147-241900-
/O.NEW.KMHX.SV.W.0006.160224T1820Z-160224T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
120 PM EST WED FEB 24 2016
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LENOIR COUNTY IN EASTERN NORTH CAROLINA...
GREENE COUNTY IN EASTERN NORTH CAROLINA...
PITT COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 200 PM EST
* AT 120 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS
STORM WAS LOCATED NEAR LA GRANGE...AND MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
GREENVILLE...KINSTON...WINTERVILLE...AYDEN...FARMVILLE...LA GRANGE...SNOW
HILL...PITT GREENVILLE AIRPORT...DOWDY FICKLEN STADIUM...EAST CAROLINA
UNIVERSITY...KINSTON REGIONAL JETPORT...FOUNTAIN...HOOKERTON...
WALSTONBURG AND FALKLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. ALTHOUGH A TORNADO IS
NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO
A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR EASTERN NORTH
CAROLINA.
LAT...LON 3552 7782 3558 7781 3572 7759 3565 7719
3524 7770 3533 7783 3538 7780 3540 7780
3543 7783
TIME...MOT...LOC 1820Z 221DEG 33KT 3536 7773
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 9:59 AM EST, 3 hours 21 minutes earlier.
Area forecast discussion, Feb 24, 9:59 AM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
959 AM EST WED FEB 24 2016
.SYNOPSIS...
DEEP LOW PRESSURE PASSING WELL TO THE NORTHWEST WILL PUSH A COLD
FRONT THROUGH THE AREA TONIGHT. HIGH PRESSURE WILL BUILD ACROSS
THE AREA THROUGH EARLY NEXT WEEK INTERRUPTED BRIEFLY BY DRY COLD
FRONTAL PASSAGES FRIDAY AND MONDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 1000 AM WEDNESDAY...***THE NOAA WEATHER RADIO TONE ALERT
TEST FOR TODAY WILL BE POSTPONED UNTIL THURSDAY BECAUSE OF THE
LIKELIHOOD OF SEVERE WEATHER***
***WE WILL BE CONDUCTING A SPECIAL 18Z BALLOON LAUNCH TO SUPPORT
SEVERE WEATHER OPERATIONS***
***MOST OF EASTERN NC IS IN A MODERATE THREAT FOR SEVERE WEATHER
WITH THE REMAINDER IN AN ENHANCED RISK***
STILL LOOKS LIKE A MAJOR SEVERE WEATHER OUTBREAK ON TRACK FOR
TODAY AS STRONG DYNAMICS/KINEMATICS OVERSPREAD AN INCREASINGLY
MOIST AND UNSTABLE AIRMASS ACROSS CENTRAL AND EASTERN NC. BECAUSE
OF THIS THE SPC HAS EXPANDED THE MODERATE SEVERE WEATHER OUTLOOK
FURTHER EAST ACROSS MOST OF EASTERN NC FOR THIS AFTERNOON/EVENING.
THIS MEANS THAT THERE IS A GOOD CHANCE OF A HIGH END SEVERE
WEATHER EVENT ACROSS THE AREA (>=EF2 TORNADO AND WIND GUSTS IN
EXCESS OF 70 MPH).
THE WARM FRONT HAS MOVED NORTHWEST THROUGH THE AREA AND HAS
SCOURED OUT THE WEDGE AIRMASS WITH SOUTHEASTERLY SURFACE WINDS AND
TEMPERATURES WARMING THROUGH THE 60S. STRONG VERTICALLY ALIGNED
LOW PRESSURE WILL MOVE FROM THE TN/OHIO VALLEY REGION TO THE
LOWER GREAT LAKES THROUGH TONIGHT. ONGOING CONVECTION APPEARS TO
BE ASSOCIATED WITH NOSE OF LOW LEVEL JET SURGING ACROSS THE MID
ATLANTIC THIS MORNING. THIS ACTIVITY SHOULD PERSIST THROUGH ABOUT
16Z THEN WE SHOULD GET ABOUT A 2 HOUR REPREIVE/TIME FOR THE
ATMOSPHERE TO RECOVER/ BEFORE STRONG TO SEVERE THUNDERSTORMS
DEVELOP IN A REGION OF BROAD SURFACE CONFLUENCE ACROSS
CENTRAL/EASTERN NC WELL IN ADVANCE OF THE SURFACE COLD FRONT.
WIND FIELDS WILL BE INCREASING THIS AFTERNOON-EARLY EVENING WITH
THE 850 MB JET EXPECTED AROUND 70 KT AND THE 500 MB JET AROUND 100
KT! THIS IN CONJUNCTION WITH STRONG WARM ADVECTION WILL LEAD TO
FORCING FOR STRONG ASCENT AND THIS SHOULD HELP TO OVERCOME ANY
INHIBITING FACTORS FROM THIS MORNINGS CONVECTION/CLOUD COVER.
FORECAST LI'S DROP TO -3/-5 AND MUCAPES 500/1000 J/KG WITH ALL
THE SHEAR PARAMETERS OFF THE CHARTS INDICATING THE LIKELIHOOD OF
SUPERCELL THUNDERSTORMS THAT WOULD SUPPORT TORNADO-GENESIS. THE
SPC TORNADO CLIMO WHISKER PLOTS BASED OFF THE 12 KM-NAM SUPPORT
THE POTENTIAL FOR A EF2-EF3 TORNADO. THE HIGH RESOLUTION WRF-NMMM
AND NSSL-WRF ALSO INDICATE THAT CONVECTIVE MODE WILL INITIALIZE AS
SUPERCELLS AFTER 18Z THEN TRANSITION TO BOWING LINES/SEGMENTS
ESPECIALLY ALONG THE APPROACHING COLD FRONT AFTER 00Z. MAIN
THREATS WILL BE DAMAGING WIND GUSTS AND ISOLATED TORNADOES.
TIMING OF BEST SEVERE WEATHER THREAT WILL BE 18Z-03Z WITH THREAT
BEGINNING OVER THE COASTAL PLAIN THEN ENDING ALONG THE OUTER BANKS
LATER THIS EVENING.
AS MOISTURE SURGES ACROSS THE AREA WITH PWAT VALUES INCREASE TO
NEAR 1.5" AND AMPLE FORCING FOR ASCENT AHEAD OF THE FRONT LCLY HVY
RAIN WILL BE A THREAT AS WELL. EXPECT 1-1.5" OF RAIN IS EXPECTED
WITH LOCALLY HIGHER AMOUNTS. WITH SOILS ALREADY SATURATED QUICK
PONDING ON ROADWAYS AND MINOR FLOODING OF POOR DRAINAGE AREAS CAN
NOT BE RULED OUT. PEAK TIMING OF THESE SEVERE AND FLOODING THREATS
WILL BE AFT 18Z.
WILL CONTINUE THE WIND ADVISORIES FOR ALL OF EASTERN NC AS
GRADIENT WINDS WILL BE INCREASING TO 20-35 MPH WITH GUSTS TO
AROUND 45 MPH FROM LATE THIS MORNING THROUGH THIS EVENING. ALSO
ISSUED A HIGH SURF ADVISORY ALONG THE COAST SOUTH OF CAPE HATTERAS
AS STRONG ONSHORE WINDS WILL BUILD LARGE SURF ALONG THE BEACHES
WITH MINOR BEACH EROSION POSSIBLE.
HIGHS IN THE LOWER TO MIDDLE 70S INLAND ARE EXPECTED.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
AS OF 4 AM WEDNESDAY...ONGOING SEVERE POTENTIAL CONTINUES THROUGH
ABOUT 03Z AHEAD OF A STRONG COLD FRONT THAT IS PROGGED TO MOVE
ACROSS EASTERN NC AFTER MIDNIGHT. STRONG KINEMATIC AND
THERMODYNAMICS WILL LEAD TO A LINE OF STRONG CONVECTION MOVING OFF
OF THE COAST IN THE EARLY EVENING FOLLOWED BY LIGHTER SHOWERS
UNTIL THE FRONTAL PASSAGE. DRIER AND COOLER AIR WILL SLOWLY FILTER
INTO THE REGION BEHIND THE FRONT. GUSTY SOUTHERLY WINDS WILL
BECOME WESTERLY AND REMAIN STRONG BEHIND THE FRONT. LOWS WILL DROP
TO 45 TO 50 DEGREES LATE.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 315 AM WEDNESDAY...
THURSDAY/THURSDAY NIGHT: CONDITIONS BEGIN TO IMPROVE BEHIND THE
FRONT WITH DRIER WESTERLY WINDS DEVELOPING. MUCH OF THE EASTERN
CONUS WILL BE UNDER PERSISTENT TROUGHING WHICH WILL PROVIDE A
TIGHT PRESSURE GRADIENT ACROSS NC. SW WINDS WILL BECOME VERY GUSTY
ACROSS THE REGION AS SEEN BY THE MOMENTUM TRANSPORT WITHIN THE
ATMOSPHERIC COLUMN. WINDS WILL BECOME SUSTAINED AROUND 15-25KTS
WITH GUSTS APPROACHING 35KTS. THERE IS CAUSE FOR CONCERN WITH
ANTECEDENT RAINS FROM THE AFOREMENTIONED STORM SYSTEM WHICH COULD
LEAD TO DOWNED TREES/TREE LIMBS. WINDS DIMINISH A BIT AFTER SUNSET
WITH CLEARING SKIES. TEMPERATURES WILL BE TEMPERED GIVEN
SOUTHWESTERLY FLOW AND MIXING OVERNIGHT. EXPECT HIGHS IN THE MID
50S...LOWS IN THE MID 30S.
FRIDAY THROUGH SATURDAY: A SHORTWAVE RIDING THE TROUGH ANCHORED ALONG
THE EAST COAST WILL BRING THE SECONDARY SURGE OF CAA FRIDAY MORNING
AND THEN ANOTHER SATURDAY DURING THE DAY. HOWEVER...CAA WONT BE
FULLY REALIZED AS THE DOWNSLOPE FLOW OUT OF THE NW WILL MODERATE
TEMPERATURES UNDER MOSTLY SUNNY SKIES. THEREFORE...ANTICIPATE HIGH
TEMPERATURES TO BE IN THE UPPER 40S/LOW 50S. LOWS WILL DROP OUT INTO
THE UPPER 20S SATURDAY MORNING AND MID 30S BY SUNDAY MORNING.
SUNDAY THROUGH TUESDAY: WHILE THE MID/UPPER LEVEL TROUGH FINALLY
PUSHES OFFSHORE...STACKED RIDGING WILL MOVE ACROSS EASTERN NC FROM
THE SOUTHWEST WITH HIGH PRESSURE CONTINUING TO BUILD INTO THE REGION.
RETURN FLOW WILL DEVELOP SUNDAY AND LINGER AHEAD OF A DRY COLD FRONT
PROGGED TO CROSS THE AREA TUESDAY MORNING. NOT MUCH LIFT/MOISTURE
ASSOCIATED WITH THIS FRONT SO HAVE KEPT POPS OUT OF THE FORECAST FOR
NOW. TEMPS WILL CLIMB INTO THE 60S AND LOWS INTO THE 40S. COOL HIGH
PRESSURE WILL MOVE IN TUESDAY AFTERNOON.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 2 AM WEDNESDAY...LIFR CONDITIONS CONTINUE AT THE TERMINALS
EARLY THIS MORNING WITH ABUNDANT MOISTURE BELOW THE LOW LEVEL
INVERSION. EXPECT CONDITIONS TO IMPROVE ONCE THE WARM FRONT PUSHES
ACROSS RTES. LATEST HIGH RES MODELS BRING THE WARM FRONT TROUGH
THE COASTAL TAF SITES AROUND 10Z AND INLAND BETWEEN 12-13Z. PERIOD
OF MVFR/VFR THIS MORN WITH SCT SHRA...ALSO WILL HAVE SOME LOW LVL
WIND SHEAR EARLY AS LOW LVL SRLY JET DEVELOPS AND WINDS AT THE SFC
REMAIN LIGHT/CALM. STRONG SRLY WINDS WILL DEVELOP ONCE THE LOW
LEVEL INVERSION BREAKS AND CONT THRU THE AFTN. EXPECT BAND OR
BANDS OF SHRA AND STORMS TO IMPACT TAFS IN THE AFTN AND SOME OF
THESE COULD BE SEVERE. GIVEN UNCERTAINTY ON TIMING/CVRG AT THE
TERMINALS WILL SHOW VCTS FOR NOW AND LATER SHIFTS CAN PIN DOWN
TIMING BETTER. STRONGEST STORMS ARE EXPECTED TO PUSH EAST OF THE
TERMINAL BY 03Z WITH GRADUALLY CLEARING CONDITIONS
OVERNIGHT. THE FRONT IS PROGGED TO MOVE ACROSS RTES AFTER MIDNIGHT
WITH WINDS BECOMING SW AND REMAINING GUSTY OVERNIGHT.
LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 315 AM WEDNESDAY...IMPROVING CONDITIONS...ALTHOUGH VERY
GUSTY WINDS ACROSS ALL TAF SITES BOTH THURSDAY AND FRIDAY AS A
STRONG TROUGH OF LOW PRESSURE WORKS ITS WAY OFFSHORE. ANTICIPATE
WEST WINDS TO GUST TO NEAR 35KTS THURSDAY AND AGAIN STAY ELEVATED
FRIDAY. ANTICIPATE CLEAR AND CALMER CONDITIONS SATURDAY INTO
SUNDAY. HIGH PRESSURE BUILDING IN FROM THE SOUTH AHEAD OF THE NEXT
FRONT WILL USHER IN SOUTHERLY WINDS WHICH MAY BECOME A BIT GUSTY
AGAIN MONDAY AFTERNOON.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 1000 AM WEDNESDAY...THE WARM FRONT IS BEGINNING HAS PUSHED
INLAND THIS MORNING WITH WINDS BECOMING SLY ACROSS THE WATERS.
GRADIENT WINDS WILL QUICKLY INCREASE THIS MORNING AHEAD OF A
DEEPENING LOW THAT WILL TRACK ACROSS THE OHIO RIVER VALLEY WITH
AN ASSOCIATED COLD FRONT APPROACHING THE WATERS. GALE FORCE
CONDITIONS POSSIBLE ACROSS THE WATERS THIS AFTERNOON AND
EVENING...ESPECIALLY IN GUSTS. HAVE EXTENDED THE GALE WARNING TO
COVER ALL THE WATERS THROUGH 06Z AND CONTINUE ACROSS THE PAMLICO
SOUND AND WATERS SOUTH OF OREGON INLET THROUGH THE REST OF THE
SHORT TERM. IN ADDITION...AHEAD OF THIS FRONT CONDITIONS WILL BE
FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. SEAS
AROUND 5-8 FT EARLY THIS MORNING WILL BUILD TO 10-15 FT LATE THIS
AFTN AND CONTINUE OVERNIGHT.
ALSO HAVE ISSUED A HIGH SURF ADVISORY FOR THE SOUTH FACING
BEACHES WITH STG ONSHORE FLOW. MINOR BEACH EROSION WILL BE
POSSIBLE AND CANNOT RULE OUT MINOR OCEAN OVERWASH AROUND THE TIME
OF HIGH TIDE THIS EVENING BUT ASTRONOMICAL TIDES ARE NOT
EXCESSIVELY HIGH AND THE SHORT DURATION OF THE EVENT SHOULD LIMIT
THE IMPACTS.
LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 315 AM WEDNESDAY...POOR BOATING CONDITIONS EXPECTED TO
CONTINUE THROUGH FRIDAY WITH STRONG WINDS AND DANGEROUS SEAS.
AS THE FRONT MOVES OUT TO SEA WINDS WILL REMAIN VERY GUSTY OUT OF
THE SOUTHWEST AND SEAS ELEVATED (10-12FT ACROSS THE OUTER WATERS)
THROUGH MUCH OF THURSDAY. GALES WILL PERSIST ACROSS MOST OF THE
COASTAL WATERS...SLOWLY DROPPING BELOW CRITERIA THROUGH THE
DAY...WITH EXCEPTION TO THE CENTRAL WATERS WHERE THEY WILL HAVE
CRITERIA WINDS THROUGH EARLY FRIDAY. HIGH SURF MAY CONTINUE ALONG
THE SOUTH FACING BEACHES EARLY THURSDAY...BUT IMPROVING AS WINDS
VEER THURSDAY.
GUSTY WEST WINDS WILL CONTINUE INTO FRIDAY...ALTHOUGH NOT AS
STRONG...WITH SEAS (3 TO 5 FEET) SLOWLY DROPPING THROUGHOUT THE DAY.
PRESSURE GRADIENT WILL RELAX THROUGH THE WEEKEND AS HIGH PRESSURE
BUILDS IN FROM THE SOUTH. SO MUCH MORE PLEASANT BOATING CONDITIONS
FOR THE REMAINDER OF THE PERIOD. RETURN FLOW TO DEVELOP MONDAY AS
THE NEXT FRONT APPROACHES.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 11 PM EST THIS
EVENING FOR NCZ029-044>047-079>081-090>095-098-103-104.
HIGH SURF ADVISORY UNTIL 7 AM EST THURSDAY FOR NCZ095-098-103-
104.
MARINE...GALE WARNING FROM 1 PM THIS AFTERNOON TO 1 AM EST THURSDAY FOR
AMZ130-131-136-137-150.
GALE WARNING FROM 1 PM THIS AFTERNOON TO 1 PM EST THURSDAY FOR
AMZ135.
GALE WARNING UNTIL 7 AM EST FRIDAY FOR AMZ152-154.
GALE WARNING UNTIL 4 AM EST FRIDAY FOR AMZ156-158.
&&
SYNOPSIS...JME/SK
NEAR TERM...JME/SK
SHORT TERM...SK
LONG TERM...LEP
AVIATION...SK/LEP
MARINE...JME/SK/LEPHazardous weather outlook, Feb 24, 6:39 AM EST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 639 AM EST WED FEB 24 2016 NCZ095-098-103-104-251145- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 639 AM EST WED FEB 24 2016 ...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM EST THURSDAY SOUTH OF CAPE HATTERAS... ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER INCLUDING DESTRUCTIVE WINDS...LARGE HAIL AND ISOLATED TORNADOES. PERIODS OF HEAVY RAIN COULD ALSO BRING LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH SURF ADVISORY. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH SURF ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ029-044>047-079>081-090>094-251145- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 639 AM EST WED FEB 24 2016 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 11 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CAROLINA AND EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS POTENTIAL FOR SIGNIFICANT SEVERE WEATHER INCLUDING DESTRUCTIVE WINDS...LARGE HAIL AND ISOLATED TORNADOES. PERIODS OF HEAVY RAIN COULD ALSO BRING LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Feb 24, 8:20 AM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
820 AM EST WED FEB 24 2016
NCZ090-241345-
DUPLIN-
820 AM EST WED FEB 24 2016
...A STRONG THUNDERSTORM WILL AFFECT DUPLIN COUNTY...
AT 819 AM EST...A STRONG THUNDERSTORM WAS OVER PENDERLEA...OR NEAR
WALLACE...MOVING NORTH AT 45 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WALLACE...WARSAW...ROSE HILL...BEULAVILLE...KENANSVILLE...MAGNOLIA...
GREENEVERS AND TEACHEY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3514 7811 3505 7776 3472 7779 3472 7794
3471 7798 3473 7802 3473 7803 3472 7811
3471 7813 3472 7816
TIME...MOT...LOC 1319Z 191DEG 41KT 3465 7804
AUSTINSpecial weather statement, Feb 24, 10:19 AM EST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1019 AM EST WED FEB 24 2016 NCZ029-044>047-079>081-090>095-098-103-104-250000- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE... OAK CITY...JAMESVILLE...GREENVILLE...BETHEL...FARMVILLE... GRIFTON...GRIMESLAND...PLYMOUTH...ROPER...CRESWELL...COLUMBIA... GUM NECK...MANNS HARBOR...STUMPY POINT...EAST LAKE...SNOW HILL... HOOKERTON...WALSTONBURG...WASHINGTON...CHOCOWINITY...BELHAVEN... BATH...AURORA...ENGELHARD...FAIRFIELD...PONZER...SCRANTON... SWANQUARTER...WALLACE...WARSAW...KENANSVILLE...BEULAVILLE... FAISON...KINSTON...LA GRANGE...PINK HILL...MAYSVILLE... POLLOCKSVILLE...TRENTON...NEW BERN...HAVELOCK...VANCEBORO... COVE CITY...ORIENTAL...BAYBORO...ARAPAHOE...VANDEMERE... MOREHEAD CITY...BEAUFORT...NEWPORT...ATLANTIC BEACH... EMERALD ISLE...JACKSONVILLE...RICHLANDS...SWANSBORO... NORTH TOPSAIL BEACH...KITTY HAWK...NAGS HEAD...MANTEO... RODANTHE...BUXTON...HATTERAS VILLAGE...OCRACOKE 1019 AM EST WED FEB 24 2016 ...AN OUTBREAK OF SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR EXTREME WIND GUSTS IN EXCESS OF 70 MPH AND ISOLATED STRONG TORNADOES IS EXPECTED TODAY ACROSS EASTERN NORTH CAROLINA... STRONG WIND SHEAR, DEEP MOISTURE AND INSTABILITY WILL COMBINE OVER EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING AS A STRONG COLD FRONT APPROACHES THEN MOVES THROUGH THE AREA. THIS WILL LEAD TO THE DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA AROUND 1 PM THIS AFTERNOON WITH ACTIVITY CONTINUING ACROSS THE REGION UNTIL AROUND 10 PM THIS EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 70 TO AS MUCH AS 100 MPH THAT COULD PRODUCE DAMAGE SIMILAR TO A TORNADO. ISOLATED STRONG TORNADOES ARE ALSO POSSIBLE WITH WINDS IN EXCESS OF 100 MPH. THIS COULD RESULT IN SIGNIFICANT STRUCTURAL DAMAGE AND DOWNED TREES AND POWER LINES. PEOPLE ARE ADVISED TO REACT TO ANY SEVERE THUNDERSTORM OR TORNADO WARNINGS WITH THE HIGHEST URGENCY DUE TO THE POTENTIAL FOR SIGNIFICANT IMPACTS. WE EXPECT THAT A SEVERE WEATHER WATCH WILL BE ISSUED THIS AFTERNOON. A WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER TO DEVELOP IN AND NEAR THE WATCH AREA AND PEOPLE SHOULD BEGIN TO MONITOR WEATHER CONDITIONS CLOSELY. IF SEVERE WEATHER IS IMMINENT, WARNINGS WILL BE ISSUED AND RESIDENTS SHOULD THEN SEEK SHELTER IN A SAFE LOCATION IMMEDIATELY. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION.
Special weather statement, Feb 24, 12:22 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1222 PM EST WED FEB 24 2016
NCZ090-241800-
DUPLIN-
1222 PM EST WED FEB 24 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DUPLIN AND SOUTHWESTERN
LENOIR COUNTIES...
AT 1222 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR MOUNT OLIVE TO NEAR WALLACE...AND MOVING
NORTHEAST AT 55 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WALLACE...WARSAW...MOUNT OLIVE...ROSE HILL...KENANSVILLE...MAGNOLIA...
GREENEVERS...CALYPSO AND TEACHEY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM EST FOR EASTERN NORTH
CAROLINA.
LAT...LON 3518 7808 3519 7805 3519 7802 3518 7798
3517 7797 3517 7793 3515 7789 3516 7789
3518 7783 3514 7776 3511 7775 3502 7775
3501 7774 3472 7800 3473 7801 3473 7803
3472 7810 3518 7812
TIME...MOT...LOC 1722Z 213DEG 52KT 3516 7809 3472 7808
11The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 9:22 PM EST | Marine Dense Fog Advisory | MHX | 7 hr | |
| Feb 24, 3:27 AM EST | High Surf Advisory | MHX | 24 hr | |
| Feb 24, 3:28 AM EST | Wind Advisory | MHX | Beaufort, Dare, Duplin, Greene, Hyde, Jones and 6 more | 20 hr |
| Feb 24, 8:20 AM EST | Special Weather Statement | MHX | Duplin | 25 min |
| Feb 24, 12:22 PM EST | Special Weather Statement | MHX | Duplin | 38 min |
| Feb 24, 12:39 PM EST | Tornado Warning | MHX | Duplin | 36 min |
| Feb 24, 1:06 PM EST | Tornado Warning | MHX | Duplin, Lenoir | 39 min |
| Feb 24, 1:30 PM EST | Tornado Warning | MHX | Greene, Lenoir, Pitt | 30 min |
| Feb 24, 1:53 PM EST | Tornado Warning | MHX | Martin, Pitt | 26 min |
| Feb 24, 4:03 PM EST | Special Weather Statement | MHX | Craven, Jones, Onslow | 57 min |
| Feb 24, 4:20 PM EST | Special Marine Warning | MHX | 55 min | |
| Feb 24, 5:01 PM EST | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Hyde, Martin, Pamlico, Washington | 30 min |
| Feb 24, 5:11 PM EST | Tornado Warning | MHX | Beaufort, Hyde, Washington | 19 min |
| Feb 24, 5:26 PM EST | Special Weather Statement | MHX | Dare | 34 min |
| Feb 24, 6:47 PM EST | Special Weather Statement | MHX | Greene | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.